Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 57, NWS Pueblo, CO

June 18, 2008Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 18, 2008, 6:55 PM MDT for Baca County, Prowers County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2008, 6:55 PM MDT (00:55 UTC)
Expired
Jun 18, 2008, 7:36 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 196 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:20 PM MDTHAIL 0.7516 Ene Two Buttes, COHAIL LASTED FROM 720 PM TO 727 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:16 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 190055
SVRPUB
COC009-099-190200-
/O.NEW.KPUB.SV.W.0057.080619T0055Z-080619T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
655 PM MDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 800 PM MDT...

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  TWO BUTTES...OR ABOUT 19 MILES NORTHEAST OF SPRINGFIELD...AND WAS
  MOVING TOWARD THE EAST AT 17 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TWO BUTTES.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3732 10209 3759 10261 3777 10252 3770 10204
TIME...MOT...LOC 0055Z 291DEG 15KT 3765 10245

$$
3 follow-up statements
000 
WWUS55 KPUB 190117
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
717 PM MDT WED JUN 18 2008

COC009-099-190200-
/O.CON.KPUB.SV.W.0057.000000T0000Z-080619T0200Z/
BACA CO-PROWERS CO-
717 PM MDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN PROWERS AND NORTHEASTERN BACA COUNTIES...

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 9 MILES
NORTHEAST OF TWO BUTTES...OR 16 MILES NORTHWEST OF THE SAUNDERS 
ELEVATOR...AND WAS MOVING TOWARD THE EAST SOUTHEAST AROUND 25 MPH. 
ANOTHER STORM WAS LOCATED ABOUT 10 MILES NORTH OF TWO BUTTES MOVING 
EAST AROUND 25 MPH. 

THE SEVERE STORMS WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN BACA
AND SOUTHEASTERN PROWERS COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3732 10209 3759 10261 3777 10252 3770 10204
TIME...MOT...LOC 0114Z 283DEG 25KT 3762 10224

$$
000 
WWUS55 KPUB 190126
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
726 PM MDT WED JUN 18 2008

COC009-099-190200-
/O.CON.KPUB.SV.W.0057.000000T0000Z-080619T0200Z/
BACA CO-PROWERS CO-
725 PM MDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN PROWERS AND NORTHEASTERN BACA COUNTIES...

AT 722 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED OVER EXTREME NORTHEASTERN BACA COUNTY...OR 12 MILES
NORTHWEST OF THE SAUNDERS ELEVATOR...AND WAS MOVING TOWARD THE EAST 
AROUND 25 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME 
NORTHEASTERN BACA AND EXTREME SOUTHEASTERN PROWERS COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3745 10232 3774 10232 3772 10220 3770 10204
      3761 10205 3761 10206 3760 10205 3732 10209
TIME...MOT...LOC 0125Z 283DEG 25KT 3762 10212

$$
000 
WWUS55 KPUB 190136
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
736 PM MDT WED JUN 18 2008

COC009-099-190147-
/O.CAN.KPUB.SV.W.0057.000000T0000Z-080619T0200Z/
BACA CO-PROWERS CO-
737 PM MDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN PROWERS AND NORTHEASTERN BACA COUNTIES...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3745 10232 3774 10232 3772 10220 3770 10204
      3761 10205 3761 10206 3760 10205 3732 10209
TIME...MOT...LOC 0137Z 283DEG 25KT 3761 10198

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:50 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 18, 3:50 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT WED JUN 18 2008

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...ISOLATED CONVECTION OVER CWFA.  WEST WINDS HAVE ADVECTED
DRY AIR AS FAR EAST AS KLAA...WITH DEW POINTS TANKING INTO THE 30S.
CONVECTION THAT HAS MANAGED TO FIRE IN DRIER AIR...HAS PRODUCED
GUSTY WINDS TO 40 MPH...LIGHTNING STRIKES...AND HAS STARTED SOME
GRASS FIRES IN EL PASO COUNTY.

SEVERE THUNDERSTORM WATCH TIL 02Z FOR EASTERN COUNTIES...WITH
DRYING...SEEMS LIKE BIGGEST THREAT MAY BE DRY MICROBURST WINDS.
ISOLATED CONVECTION SHOULD WANE IN THE MIDEVENING...BUT WILD CARD
WILL BE MCSS TO OUR EAST...WHICH COULD PUSH MOISTER AIR BACK INTO
THE EASTERN PLAINS LATER ON.  HAVE ACCEPTED THIS SCENARIO...BASED ON
NAM12 FORECAST...AND BROUGHT IN HIGHER DEW POINTS.  THERE WILL BE
THE POSSIBILITY OF A DECK OF LOWER CLOUDS LATE AT NIGHT AND EARLY
MORNING.

THURSDAY...GIVEN THAT MOISTURE MAKES IT WEST THROUGH THE
PLAINS...MAY BE SOME LOW CLOUDS EARLY MORNING...FOLLOWED BY CLOUD
BREAK UP AND VERY ISOLATED SEVERE CONVECTION EMBEDDED IN ISOLATED
THUNDERSTORMS.  VERY ISOLATED CONVECTION ALSO POSSIBLE OVER
MOUNTAINS AND EDGES OF HIGH VALLEYS. STRENGTH OF STORMS WILL DEPEND
ON ANY EMBEDDED SHORTWAVE IN FLOW...AND AMOUNTS OF HEATING AFTER
CLOUD BREAK UP.  GOING WITH LOWER HIGH TEMPERATURES THAN PREVIOUS
DAYS...WITH 80S ACROSS THE PLAINS AND SAN LUIS VALLEY...AND 60S AND
70S OTHER HIGH VALLEYS AND MOUNTAINS. -TLM-

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

WILL KEEP DISCUSSION SHORT DUE TO ONGOING SEVERE WEATHER. NOT
MUCH CHANGE FROM PREVIOUS METEOROLOGICAL THINKING FOR THE LONG
TERM AND WILL PAINT GRIDS/ZONES WITH INCREASED PRECIPITATION
POTENTIAL...ESPECIALLY OVER EASTERN PORTIONS OF THE CWFA FROM
LATER THURSDAY INTO AT LEAST FRIDAY NIGHT WITH ISOLATED POPS THEN
ANTICIPATED INTO AT LEAST EARLY NEXT WEEK. ALSO...VERY WARM MID TO
LATE JUNE TEMPERATURES PROJECTED TO CONTINUE OVER THE CWFA DURING
THE LONG TERM.

LONGER TERM MODELS CONTINUE TO INDICATE THAT MOIST UPSLOPE FLOW
WILL BE IN PLACE THURSDAY NIGHT AND REMAIN INTO FRIDAY NIGHT.
SPC HAS PLACED EASTERN HALF OF CWFA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FRIDAY AND WITH EXPECTED FAVORABLE NORTHWEST FLOW
ALOFT...SHEAR...CAPES AND LIS DO NOT DISAGREE WITH THIS PLACEMENT.

ISOLATED POPS...SOMETIMES SEVERE...IS EXPECTED TO CONTINUE OVER
THE CWFA...ESPECIALLY EASTERN SECTIONS THROUGH EARLY NEXT WEEK AND
THEN AS UPPER RIDGE ATTEMPTS TO MOVE FURTHER EAST...THE POTENTIAL
EXISTS THAT POPS WILL DECREASE BY LATER NEXT WEEK WHILE VERY WARM
LATE JUNE TEMPERATURES PERSIST OVER THE REGION.

&&

.AVIATION...

VFR AT ALL SITES THROUGH EARLY MORNING...THEN SOME PATCHY MVFR
STRATUS POSSIBLE LATE TONIGHT AT KCOS AND KPUB.  VERY ISOLATED
CONVECTION TOMORROW WILL YIELD POSSIBILITY FOR BRIEF MVFR CONDITIONS
AT KPUB AND KCOS BY EARLY AFTERNOON. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 6:47 AM MDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT WED JUN 18 2008

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER FAR SOUTHEAST
PLAINS TODAY...WITH ONE OR TWO SEVERE STORMS POSSIBLE ALONG AND EAST
OF A LINE FROM LA JUNTA TO TRINIDAD LATE THIS AFTERNOON AND EARLY
THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL 1 TO 2
INCHES IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALL
POSSIBLE WITH THUNDERSTORMS OVER THE PLAINS TODAY AND THIS EVENING.

FARTHER WEST OVER THE MOUNTAINS...VALLEYS AND INTERSTATE 25
CORRIDOR...ONLY ISOLATED THUNDERSTORMS ARE FORECAST...WITH WIND
GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN
THREATS. LITTLE OR NO RAINFALL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST
PLAINS AND MOUNTAINS THURSDAY THROUGH SATURDAY. THE MAIN THREATS
FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND
GUSTS AROUND 45 MPH...AND POSSIBLY SOME HAIL AROUND 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM MDT FOR THE EASTERN PLAINS.

In the hours before

Local storm report, Jun 18, 2:41 PM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             11 W TWO BUTTES         37.56N 102.60W
06/18/2008  E0.75 INCH       BACA               CO   PUBLIC

            3/4 INCH HAIL LASTED APPROXIMATELY 1 MINUTE

&&
Local storm report, Jun 18, 4:36 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
436 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SSW CAMPO               37.10N 102.58W
06/18/2008  E1.00 INCH       BACA               CO   TRAINED SPOTTER

&&

SROSE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:35 PM MDTSevere Thunderstorm WarningPUBLas Animas40 min
Jun 19, 12:39 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo66 min
Jun 19, 1:53 PM MDTSevere Thunderstorm WarningPUBPueblo55 min
Jun 19, 2:17 PM MDTSevere Thunderstorm WarningPUBPueblo43 min
Jun 19, 2:51 PM MDTSevere Thunderstorm WarningPUBBaca54 min
Jun 19, 3:01 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas59 min
Jun 19, 3:11 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo66 min
Jun 19, 3:18 PM MDTTornado WarningPUBBaca, Las Animas57 min
Jun 19, 3:40 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo65 min
Jun 19, 3:48 PM MDTSevere Thunderstorm WarningPUBLas Animas51 min
Jun 19, 4:14 PM MDTAreal Flood AdvisoryPUBBaca, Las Animas106 min
Jun 19, 4:16 PM MDTSevere Thunderstorm WarningPUBLas Animas89 min
Jun 19, 4:20 PM MDTSevere Thunderstorm WarningPUBBaca45 min
Jun 19, 4:42 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero29 min
Jun 19, 5:20 PM MDTSevere Thunderstorm WarningPUBLas Animas33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.